Catalan's conjecture  [ L'hypothèse de Catalan ]
Séminaire Bourbaki : volume 2002/2003, exposés 909-923, Astérisque, no. 294 (2004), Exposé no. 909, p. 1-26
Le sujet de cet exposé est le travail récent de Mihăilescu, qui a démontré que l’équation x p -y q =1 n’a pas de solutions en entiers non-zero x,y et premiers impairs p,q. En combinaison avec les résultats de Lebesgue (1850) et Ko Chao (1865), ceci implique l’hypothèse célèbre de Catalan (1843)  : l’équation x u -y v =1 n’a pas de solutions en entiers x,y>0 et u,v>1 sauf 3 2 -2 3 =1. Avant ce travail de Mihăilescu, le résultat le plus définitif sur le problème de Catalan était celui de Tijdeman (1976), qui a démontré que les solutions de l'équation de Catalan sont bornées par une constante absolue effective.
The subject of the talk is the recent work of Mihăilescu, who proved that the equation x p -y q =1 has no solutions in non-zero integers x,y and odd primes p,q. Together with the results of Lebesgue (1850) and Ko Chao (1865) this implies the celebrated conjecture of Catalan (1843): the only solution to x u -y v =1 in integers x,y>0 and u,v>1 is 3 2 -2 3 =1. Before the work of Mihăilescu the most definitive result on Catalan's problem was due to Tijdeman (1976), who proved that the solutions of Catalan's equation are bounded by an absolute effective constant.
Classification:  11D61,  11R18,  11J86,  11R27,  11R33,  11Y50
Mots clés: cyclotomic units, Wieferich's pairs
@incollection{SB_2002-2003__45__1_0,
     author = {Bilu, Yuri},
     title = {Catalan's conjecture},
     booktitle = {S\'eminaire Bourbaki : volume 2002/2003, expos\'es 909-923},
     author = {Collectif},
     series = {Ast\'erisque},
     publisher = {Association des amis de Nicolas Bourbaki, Soci\'et\'e math\'ematique de France},
     address = {Paris},
     number = {294},
     year = {2004},
     note = {talk:909},
     pages = {1-26},
     zbl = {1094.11014},
     language = {en},
     url = {http://http://www.numdam.org/item/SB_2002-2003__45__1_0}
}
Bilu, Yuri F. Catalan's conjecture, dans Séminaire Bourbaki : volume 2002/2003, exposés 909-923, Astérisque, no. 294 (2004), Exposé no. 909, pp. 1-26. http://www.numdam.org/item/SB_2002-2003__45__1_0/

[1] M.F. Atiyah & I.G. Macdonald - Introduction to Commutative Algebra, Addison-Wesley, 1969. | MR 242802

[2] A. Baker - “Linear forms in the logarithms of algebraic numbers I”, Mathematika 13 (1966), p. 204-216. | MR 258756

[3] -, “Linear forms in the logarithms of algebraic numbers II”, Mathematika 14 (1967), p. 102-107.

[4] -, “Linear forms in the logarithms of algebraic numbers III”, Mathematika 14 (1967), p. 220-224.

[5] -, “Linear forms in the logarithms of algebraic numbers IV”, Mathematika 15 (1968), p. 204-216. | MR 258756

[6] -, “Bounds for solutions of hyperelliptic equations”, Math. Proc. Cambridge Philos. Soc. 65 (1969), p. 439-444. | MR 234912 | Zbl 0174.33803

[7] A. Baker & G. Wüstholz - “Logarithmic forms and group varieties”, J. reine angew. Math. 442 (1993), p. 19-62. | MR 1234835 | Zbl 0788.11026

[8] C.D. Bennett, J. Blass, A.M.W. Glass, D.B. Meronk & R.P. Steiner - “Linear forms in the logarithms of three positive rational numbers”, J. Théor. Nombres Bordeaux 9 (1997), p. 97-136. | Numdam | MR 1469664 | Zbl 0905.11032

[9] Y.F. Bilu - “Catalan without logarithmic forms”, J. Théor. Nombres Bordeaux, to appear. | Numdam | Zbl 1080.11030

[10] J. Blass, A.M.W. Glass & T.W. O'Neil - “Catalan's conjecture and linear forms in logarithms”, Ulam Quart., accepted, but never appeared in print.

[11] Y. Bugeaud & G. Hanrot - “Un nouveau critère pour l'équation de Catalan”, Mathematika 47 (2000), p. 63-73. | MR 1924488 | Zbl 1008.11011

[12] J.W.S. Cassels - “On the equation a x -b y =1. II”, Math. Proc. Cambridge Philos. Soc. 56 (1960), p. 97-103. | MR 1219908 | Zbl 0094.25702

[13] E. Catalan - “Note extraite d'une lettre adressée à l'éditeur”, J. reine angew. Math. 27 (1844), p. 192. | Zbl 027.0790cj

[14] A.O. Gelfond - Transcendental and Algebraic Numbers, Moscow, 1952, (Russian); English transl.: New York, Dover, 1960. | MR 111736 | Zbl 0090.26103

[15] S. Hyyrö - “Über das Catalan'sche Problem”, Ann. Univ. Turku. Ser. A I 79 (1964), p. 3-10. | MR 179127 | Zbl 0127.01904

[16] K. Inkeri - “On Catalan's problem”, Acta Arith. 9 (1964), p. 285-290. | MR 168518 | Zbl 0127.27102

[17] -, “On Catalan's conjecture”, J. Number Theory 34 (1990), p. 142-152. | Zbl 0699.10029

[18] C. Ko - “On the diophantine equation x 2 =y n +1, xy0, Sci. Sinica 14 (1965), p. 457-460. | Zbl 0163.04004

[19] M. Langevin - “Quelques applications de nouveaux résultats de Van der Poorten”, in Sém. Delange-Pisot-Poitou (1975/1976), vol. 2, Paris, 1977. | Numdam | Zbl 0354.10008

[20] M. Laurent, M. Mignotte & Y. Nesterenko - “Formes linéaires en deux logarithmes et déterminants d'interpolation”, J. Number Theory 55 (1995), p. 285-321. | MR 1366574 | Zbl 0843.11036

[21] V.A. Lebesgue - “Sur l’impossibilité en nombres entiers de l’équation x m =y 2 +1, Nouv. Ann. Math. 9 (1850), p. 178-181.

[22] E. Matveev - “An explicit lower bound for a homogeneous rational linear form in logarithms of algebraic numbers I”, Izv. Ross. Akad. Nauk Ser. Mat. 62 (1998), p. 81-136, (Russian); English transl.: Izv. Math., 62 (1998), p. 723-772. | MR 1660150 | Zbl 0923.11107

[23] -, “An explicit lower bound for a homogeneous rational linear form in logarithms of algebraic numbers II”, Izv. Ross. Akad. Nauk Ser. Mat. 64 (2000), p. 125-180, (Russian); English transl.: Izv. Math., 64 (2000), p. 125-180. | MR 1817252 | Zbl 1013.11043

[24] T. Metsänkylä - “Catalan's equation with a quadratic exponent”, C. R. Math. Rep. Acad. Sci. Canada 23 (2001), p. 28-32. | Zbl 1031.11017

[25] M. Mignotte - “Un critère élémentaire pour l'équation de Catalan”, C. R. Math. Rep. Acad. Sci. Canada 15 (1993), p. 199-200. | MR 1250706 | Zbl 0802.11010

[26] -, “Catalan's equation just before 2000”, in Number theory (Turku, 1999), de Gruyter, Berlin, 2001, p. 247-254. | MR 1822013 | Zbl 1065.11019

[27] M. Mignotte & Y. Roy - “Catalan’s equation has no new solutions with either exponent less than 10651, Experimental Math. 4 (1995), p. 259-268. | MR 1387692 | Zbl 0857.11012

[28] -, “Minorations pour l'équation de Catalan”, C. R. Acad. Sci. Paris Sér. I Math. 324 (1997), p. 377-380. | MR 1440951 | Zbl 0887.11018

[29] P. Mihăilescu - “A class number free criterion for Catalan's conjecture”, J. Number Theory 99 (2003), p. 225-231. | Zbl 1049.11036

[30] -, “Primary cyclotomic units and a proof of Catalan's conjecture”, J. reine angew. Math., to appear. | MR 2076124 | Zbl 1067.11017

[31] -, “On the class group of cyclotomic extensions in the presence of a solution to Catalan's equation”, a manuscript. | Zbl 1104.11049

[32] T.W. O'Neil - “Improved upper bounds on the exponents in Catalan's equation”, a manuscript, 1995.

[33] J.-C. Puchta - “On a criterion for Catalan's conjecture”, Ramanujan J. 5 (2001), p. 405-407. | MR 1891421 | Zbl 0994.11012

[34] P. Ribenboim - Catalan's Conjecture, Academic Press, Boston, 1994. | MR 1259738 | Zbl 0824.11010

[35] W. Schwarz - “A note on Catalan's equation”, Acta Arith. 72 (1995), p. 277-279. | MR 1347490 | Zbl 0837.11014

[36] F. Thaine - “On the ideal class groups of real abelian number fields”, Ann. of Math. 128 (1988), p. 1-18. | MR 951505 | Zbl 0665.12003

[37] R. Tijdeman - “On the equation of Catalan”, Acta Arith. 29 (1976), p. 197-209. | MR 404137 | Zbl 0286.10013

[38] M. Waldschmidt - “Minorations de combinaisons linéaires de logarithmes de nombres algébriques”, Canad. J. Math. 45 (1993), p. 176-224. | MR 1200327 | Zbl 0774.11036

[39] L. Washington - Introduction to cyclotomic fields, 2nd 'ed., Graduate Texts in Math., vol. 83, Springer, New York, 1997. | MR 1421575 | Zbl 0966.11047

[40] G. Wüstholz ('ed.) - A Panorama of Number Theory or The View from Baker's Garden, Cambridge University Press, 2002. | MR 1975726